Alert archive / California / Gale Warnings in 2018
Gale Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this gale warning at Dec 24, 2018, 8:07 AM PST. It took effect at Dec 24, 2018, 10:00 PM PST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2018, 8:07 AM PST (16:07 UTC)
- In effect from
- Dec 24, 2018, 10:00 PM PST
- Expired
- Dec 25, 2018, 8:48 PM PST
- In force
- 23 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted.
497 WHUS76 KSGX 241607 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 807 AM PST Mon Dec 24 2018 ...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS TONIGHT THROUGH TUESDAY... .A deep trough of low pressure will bring strong west-northwest winds to the coastal waters tonight and Tuesday, possibly to gale force. Wind gusts could occasionally reach 40 knots in the outer coastal waters and 35 knots in the inner coastal waters late Monday night through Tuesday. Combined seas of 10 to 13 feet are likely, along with steep waves. Winds and seas will gradually subside Tuesday night. PZZ750-775-250600- /O.UPG.KSGX.GL.A.0004.181225T0600Z-181226T0600Z/ /O.NEW.KSGX.GL.W.0004.181225T0600Z-181226T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 807 AM PST Mon Dec 24 2018 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST TUESDAY... The National Weather Service in San Diego has issued a Gale Warning...which is in effect from 10 PM this evening to 10 PM PST Tuesday. The Gale Watch is no longer in effect. * Winds...West-northwest winds 20 to 30 knots with gusts to 35 kt. Occasional gusts as high as 40 kt possible Tuesday morning. Strongest winds will occur near San Clemente Island. * Waves/Seas...Combined seas of 10 to 13 feet, with steep waves. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ Connolly
4 follow-up statements
936 WHUS76 KSGX 250521 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 921 PM PST Mon Dec 24 2018 ...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS TONIGHT THROUGH TUESDAY... .A deep trough of low pressure will bring strong west-northwest winds to the coastal waters tonight into Tuesday, possibly to gale force. Peak wind gusts of 35 knots are expected over the coastal waters through late afternoon on Christmas day. Combined seas of 10 to 13 feet are likely, along with steep waves. Winds and seas will gradually subside Tuesday night. PZZ750-775-251400- /O.CON.KSGX.GL.W.0004.181225T0600Z-181226T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 921 PM PST Mon Dec 24 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * Winds...West-northwest winds 20 to 30 knots with gusts to 35 kt. Strongest winds will occur near San Clemente Island. * Waves/Seas...Combined seas of 10 to 13 feet, with steep waves. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ Rodriguez
354 WHUS76 KSGX 251245 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 445 AM PST Tue Dec 25 2018 ...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS TONIGHT THROUGH TUESDAY... .A deep trough of low pressure will bring strong west-northwest winds to the coastal waters today. Peak wind gusts of 35 knots are expected over the coastal waters through the late afternoon. Combined seas of 10 to 13 feet are likely, along with steep waves. Winds and seas will gradually subside tonight. PZZ750-775-252200- /O.CON.KSGX.GL.W.0004.000000T0000Z-181226T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 445 AM PST Tue Dec 25 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * Winds...West-northwest winds 20 to 30 knots with gusts to 35 kt. Strongest winds will occur near San Clemente Island. * Waves/Seas...Combined seas of 10 to 13 feet, with steep waves. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ SS
910 WHUS76 KSGX 252133 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 133 PM PST Tue Dec 25 2018 ...STORM SYSTEM TO BRING STRONG WINDS TO THE COASTAL WATERS TONIGHT THROUGH TUESDAY... .Strong west-northwest winds are expected through this afternoon in the coastal waters. Peak wind gusts of 35 knots are expected with combined seas of 10 to 13 feet are likely, along with steep waves. Winds and seas will gradually subside tonight. PZZ750-775-260600- /O.CON.KSGX.GL.W.0004.000000T0000Z-181226T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 133 PM PST Tue Dec 25 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * Winds...West-northwest winds 20 to 30 knots with gusts to 35 kt. Strongest winds will occur near San Clemente Island. * Waves/Seas...Combined seas of 10 to 13 feet, with steep waves. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ APR
116 WHUS76 KSGX 260448 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 848 PM PST Tue Dec 25 2018 ...STRONG WINDS AND HIGH SEAS WILL CONTINUE FOR A FEW MORE HOURS... .Strong northwest winds gusting to 25 knots will continue for the next few hours, diminishing from east to west overnight into tomorrow morning. Combined seas above 10 feet are likely, particularly over the outer coastal waters, and may persist into the early hours of Wednesday morning. PZZ750-775-261400- /O.CAN.KSGX.GL.W.0004.000000T0000Z-181226T0600Z/ /O.NEW.KSGX.SC.Y.0020.181226T0448Z-181226T1400Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 848 PM PST Tue Dec 25 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST WEDNESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in San Diego has issued a Small Craft Advisory...which is in effect until 6 AM PST Wednesday. The Gale Warning has been cancelled. * Winds...Northwest winds 20 knots with gusts to 25 kt. Strongest winds will occur over the outer waters. Winds will subside quickly overnight from east to west. * Waves/Seas...Combined seas of 10 to 13 feet, with steep waves. Seas will be greatest over the outer waters, persisting longest south/southeast of San Clemente Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ Rodriguez
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Dec 24, 3:47 AM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 24, 3:47 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
347 AM PST Mon Dec 24 2018
.SYNOPSIS...
Near seasonal weather will continue today with areas of coastal
low clouds and fog. For late tonight and Christmas Day, a cold
low pressure system moving southeastward through California will
bring cooling, gusty west to northwest winds, and periods of
showers along and west of the mountains with the snow level
lowering to around 5000 feet. There is also a slight chance of
thunderstorms for late tonight into Christmas day as very cold air
aloft moves across the area. A cool air mass will remain across
the area for the rest of the week into next weekend with periods
of windy weather. There will be gusty north winds behind this
first weather system for Tuesday night into Wednesday. Another low
pressure system in northwest flow aloft will bring a period of
gusty west winds for late Wednesday night into Thursday, followed
by gusty north winds for late Thursday into the weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Wednesday)...
Satellite imagery early this morning shows areas of stratus across
the coastal waters into coastal areas and into the western valleys
in San Diego County with lowest visibilities in fog near the
mesas into the western valleys in San Diego County. High
temperatures will be near average for today.
For late tonight and Christmas Day, a cold low pressure system
moving southeastward through California will bring cooling, gusty
west to northwest winds, and periods of showers along and west of
the mountains with the snow level lowering to around 5000 feet.
For Orange, western Riverside, and southwestern San Bernardino
Counties, rainfall and liquid equivalent amounts will range from
less than one tenth at the coast to one third to one half inch in
the mountains with isolated amounts to one inch.
For San Diego County, amounts will range from one quarter to one
third inch near the coast to one half to one inch in the mountains
with local amounts to 1.5 inches. Amounts will generally be
greater to the south and less to the north. Desert areas will
mostly receive less than one tenth inch of rainfall.
Snow levels will fall to around 5000 feet with a few inches of
snowfall, mostly above 5500 feet.
One adjustment to forecast was to add a slight chance of thunderstorms
for late tonight into Christmas day as very cold air aloft moves
across the area with coldest 500 mb temperatures below -25C.
As this low pressure system moves to the east, there will be
periods gusty north winds for late Tuesday night into Wednesday,
mainly near the mountains and below passes and canyons in Orange
and southwestern San Bernardino Counties.
&&
.LONG TERM (Thursday through Sunday)...
A broad area of low pressure across the western and central states
will maintain a cool air mass across the area with continued below
average temperatures. Within this larger area of low pressure, a
fast moving low pressure system in northwest flow aloft will bring
a period of stronger and gusty west to northwest winds for late
Wednesday night into Thursday followed by periods of gusty north
winds for Thursday night into the weekend.
&&
.AVIATION...
240930Z...Coast/Valleys...Stratus with bases 500-1100 ft MSL and
areas of 2-4 SM VIS in BR continuing along the coast and 15-20 mi
inland through mid-morning. Local VIS below 2 SM in the valleys.
Most areas will clear 16-19Z Mon, though stratus may linger along
the immediate coast through the afternoon. Stratus will spread
inland rapidly after 25/00Z with bases lifting to 1500-2500 ft MSL
and tops increasing to 5000 ft MSL overnight. Showers developing
after 25/06Z.
Mountains/Deserts...SCT-BKN clouds above 20000 ft MSL with
unrestricted vis will continue through this evening. Coastal
mountain slopes becoming obscured in clouds/fog tonight into Tuesday
morning. Showers developing after 25/06Z, mainly in the mountains
and high desert. In addition, strong west winds with sfc gusts 40-50
kt developing along the ridges, desert mountain slopes, and below
the San Gorgonio Pass around 25/08Z. STG UDDFS likely over/east of
the mountains.
&&
.MARINE...
A storm will bring strong west-northwest winds 20-30 kt with highest
gusts 35-40 kt, combined seas of 10-13 ft, and steep waves late
tonight and Tuesday. A gale watch is in effect 10 PM this evening
through 10 PM Tue. Conditions will improve by Wednesday morning.
Another system may bring gusty winds and rough seas on Thursday.
&&
.BEACHES...
Astronomical high tides of 6.5-6.7 feet this morning could result in
minor coastal flooding of low-lying beach areas. A fresh WNW swell
of 10-13 ft/8-12 sec from 290 degrees on Tuesday will generate
elevated surf of 4-7 ft. Local sets up to 9 ft are possible south of
Encinitas Tuesday afternoon and evening. Swell and surf will lower
on Wednesday. A Beach Hazards Statement is in effect from 8 AM
through 10 PM Tuesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from midnight tonight to noon PST Tuesday for San
Diego County Deserts-San Diego County Mountains-San
Gorgonio Pass Near Banning.
Winter Weather Advisory from 2 AM to 6 PM PST Tuesday for
Riverside County Mountains-San Bernardino County Mountains.
Beach Hazards Statement from Tuesday morning through Tuesday
evening for Orange County Coastal Areas-San Diego County
Coastal Areas.
Wind Advisory from 4 AM to 4 PM PST Tuesday for Orange County
Coastal Areas-San Diego County Coastal Areas-San Diego
County Valleys.
PZ...Gale Watch from this evening through Tuesday evening for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC...17
AVIATION/MARINE/BEACHES...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:00 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino, San Diego | 45 hr |
| Dec 23, 5:30 PM PST | Gale Watch | SGX | 15 hr | |
| Dec 23, 5:30 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 47 hr |
| Dec 23, 7:20 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 51 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.